I heard the other day that one of my friends had a C. diff infection. What is C. diff and is it dangerous?

bowhouse

C. diff or Clostridium difficile is a bacterium commonly found in the gut. Often when people are given antibiotics for an infection, most of the gut bacteria are killed except for C. diff which can grow in the gut to give rise to symptoms such as diarrhoea and sickness. Those most at risk are the elderly and those in poorer health. C. diff infection is normally treated with antibiotics such as vancomycin. Most people will recover with treatment but in extreme cases a C. diff infection can lead to hospitalisation and death (https://www.meht.nhs.uk/patients-and-visitors/infection-prevention/about-c-diff/).

It is important to follow these measures to alleviate any ongoing symptoms: make sure you finish the antibiotics prescribed for the C. diff; wash your hands with soap and water regularly and after you have been to the toilet; drink plenty of fluids to avoid symptoms of dehydration; do not take any anti-diarrhoea medication; wash surfaces and bedding regularly; do not share towels with anyone; stay at home for 48 hours after your symptoms have cleared up. You can find further information here: https://www.nhs.uk/conditions/c-difficile/